South Dakota, 2005

Hail in South Dakota, August 17, 2005

August 17, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 7:50 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 7:50 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT WED AUG 17 2005

.DISCUSSION...

S/W MOVG THRU CNTRL SD WITH CONVECTION BEGINNING TO ENTER WRN CWA. A
FEW STORMS CUD STILL BE SVR WRN CWA THIS EVE...BUT AS STORMS MOVE
EWD...AIRMASS LESS FAVORABLE AS SHEAR NOT AS IMPRESSIVE AND RAIN
COOLED AIR SO SVR THREAT SHUD DECREASE. WITH DECENT S/W WUD STILL
EXPECT SCT TRW TO MOVE ACRS CWA OVERNIGHT. SOME LOCALLY HVY RAINS
PSBL WITH THE STORMS BUT STORMS SHUD MOVE A LTL QUICKER EWD WITH
30KT MID LEVEL WNDS ACRS ERN CWA AFT 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 17, 9:37 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT WED AUG 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST
SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND
EARLY THIS AFTERNOON.  THESE STORMS WILL NOT BE SEVERE AS THEY
WILL BE WEAKENING AS THEY MOVE NORTHEAST.

AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS
FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE
EVENING HOURS.	THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED
IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG
A WEAK SURFACE BOUNDARY.  SCATTERED THUNDERSTORMS WILL SPREAD
TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29
AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF
NICKELS.  THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY
ALONG AND EAST OF INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER
PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF
INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY
AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE
STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND
FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES
RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

In the hours before

Special weather statement, Aug 17, 9:00 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED AUG 17 2005

SDZ038-039-050-052>055-057>061-063>065-068-180315-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MCCOOK-MINER-SANBORN-
1000 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 728 HAS EXPIRED...

SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
OVERNIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

JH

The radar

The Sioux Falls radar (KFSD), 63 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hanson

When
August 17, 10:14 PM CST
Where
Hanson County, 8 mi SW of Emery
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.783, -97.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471455.